Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 109, NWS Lincoln, IL

June 12, 2004Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 2004, 5:29 AM CDT for Champaign County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 5:29 AM CDT (10:29 UTC)
Expired
Jun 12, 2004, 6:30 AM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Champaign County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 121029
SVRILX
ILC019-121130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
529 AM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 630 AM CDT

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF RANTOUL...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GIFFORD
  RANTOUL
  LUDLOW

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4038 8794 4030 8794 4029 8797 4027 8819
      4025 8829 4033 8830 4037 8833 4040 8833
      4040 8795

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:25 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 3:25 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
325 AM CDT SAT JUN 12 2004

.DISCUSSION...

PLENTY OF CHALLENGES TODAY WITH HEAVY RAINFALL AND SEVERE WEATHER
POTENTIAL NEXT FEW DAYS.

LATEST 06Z SFC ANALYSIS PLACES SURFACE LOW ACROSS SOUTHERN CANADA
WITH A SFC WARM FRONT ACROSS EASTERN IOWA SOUTHEAST INTO NORTH
CENTRAL ILLINOIS. LATEST 0715Z IR SATELLITE PLACES SOME MID AND HIGH
CLOUDS ACROSS CENTRAL AND SOUTHEAST ILLINOIS WITH SOME LOW AND MID
CLOUDS ACROSS PARTS OF NORTHERN ILLINOIS. LATEST 0715Z WATER VAPOR
IMAGE PLACES SEVERAL SHORT WAVES ACROSS PLAINS STATES AND UPPER
MIDWEST. MODELS HAVING DIFFICULTIES WITH BOUNDARIES AND WITH SOME OF
THE CONVECTION AND WILL GO WITH A BLEND OF THE MODELS WITH VERY LOW
CONFIDENCE AT THIS TIME.

SHORT TERM...SATURDAY THROUGH MONDAY...
MODELS SHIFT H50 RIDGE ACROSS GULF COAST REGION NORTH INTO ILLINOIS
EAST ACROSS SOUTHEAST U.S. NORTH INTO THE OHIO VALLEY 00Z SUN. H50
RIDGE IS ALONG THE NORTHEAST U.S WITH H50 TROUGH ACROSS UPPER
MIDWEST SOUTHWEST INTO PLAINS STATES BY 00Z MON. ETA MODEL PLACES
SURFACE HIGH ACROSS NORTHEAST U.S. WITH SFC LOW ACROSS CENTRAL
PLAINS STATES AND ANOTHER ACROSS SOUTHERN CANADA BY 00Z SUN.
TIME/HEIGHT CROSS SECTIONS INDICATES SOME DECENT LOW LEVEL RH
THROUGH 00Z SUN. THEN HIGH LOW AND MID LEVEL RH FROM 06Z SUN-18Z
SUN. A DECREASE IN MID LEVEL RH FROM 18Z SUN-00Z MON THEN AN
INCREASE IN RH AT ALL LEVELS 06Z MON-18Z MON. LATEST 00Z SAT KILX
SOUNDING INDICATES A STRONG CAP WITH H70 TEMPS AT +12C. THIS LIMITED
STORM DEVELOPMENT EARLY THIS MORNING. MODEL SOUNDING DATA INDICATES
CAP WEAKENING THIS AFTERNOON WITH LI/S OF -6 TO -10 AND CAPES OF
2-3K J/KG. SOUNDING DATA INDICATES GOOD RH AT ALL LEVELS BY 12Z SUN.
MODEL SOUNDINGS THEN SUGGEST LI/S OF -8 TO -12 AND CAPES TO 4000
J/KG BY 00Z MON. PRECIP WATER IN SOUNDING DATA IS HIGH WITH 1.5 TO
2.0 IN VALUES. ETA MODEL PLACES H850 TEMPS AT +17C TO +18C ACROSS
CWA THROUGH 00Z SUN. DECREASES 850 TEMPS TO +16C TO =17C BY 12Z
SUN...THEN INCREASES 850 TEMPS TO +18C TO +19C BY 00Z MON. 310K
ISENTROPIC SFC INDICATES SOME LIFT AND COND PRES DEF ACROSS THE CWA
THROUGH 00Z SUN. DECENT LIFT AND COND PRES DEF WILL INCREASE BY 12Z
SUN-18Z SUN. THEN GOOD COND PRES DEF AND LIFT IS ACROSS CWA FROM 06Z
MON-12Z MON. WITH DECENT CAP WEAKENING AND BOUNDARY NEAR NORTHERN
CWA EXPECT CWA TO SEE A BETTER CHANCE OF THUNDERSTORMS TODAY INTO
TONIGHT WITH THE BEST CHANCES SUNDAY INTO SUNDAY NIGHT. ELECTING TO
KEEP FLOOD WATCH IN PREVIOUS COUNTIES. HOWEVER...COUNTIES MAY NEED
TO BE EXPANDED TONIGHT WITH HIGH PW/S IN PLACE. ALSO AGREE WITH
POTENTIAL SEVERE STORMS NEXT FEW DAYS AND WILL MENTION IN ZONES FOR
TONIGHT. WILL GO WITH SIGHTLY COOLER TEMPS FOR TODAY THEN ON FRIDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
NOT TOO MANY CHANGES WITH THE EXTENDED AS CURRENTLY HAVE LOW
CONFIDENCE IN MODELS. WILL NOT MAKE TO MANY DRASTIC CHANGES FROM
PREVIOUS PACKAGE. WITH A POTENTIAL BOUNDARY ACROSS OR NEAR CWA
PRECIPITATION CHANCES WILL BE POSSIBLE THROUGH THE PERIOD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 600 PM CDT FOR
MCLEAN...DEWITT...PIATT...CHAMPAIGN AND VERMILION COUNTIES.

&&

13
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
514 AM CDT SAT JUN 12 2004

ILZ027>031-036>038-040>043-047>051-131101-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA...
JACKSONVILLE...LINCOLN...PEORIA AND SPRINGFIELD
514 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE
LATE THIS AFTERNOON AND THROUGH THE EVENING. THE STORMS WILL BE
CAPABLE OF STRONG WINDS...LARGE HAIL AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK. IT APPEARS THE GREATEST LIKELIHOOD FOR ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AND AGAIN
MONDAY AFTERNOON AND EVENING AS DISTURBANCES MOVE ALONG THE WAVY
FRONT THAT IS MEANDERING ACROSS ILLINOIS. THE FRONT SHOULD PUSH EAST
OF THE STATE BY WEDNESDAY...TAKING THE THREAT FOR THUNDERSTORMS AWAY
FROM CENTRAL ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY BETWEEN 4 PM AND 10
PM TODAY. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN DURING THE
AFTERNOON AND EVENING HOURS OF SUNDAY AND MONDAY.

ILZ044>046-052>057-061>063-066>068-071>073-131100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...LAWRENCEVILLE...MATTOON...
SHELBYVILLE AND TAYLORVILLE
514 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE
LATE THIS AFTERNOON AND THROUGH THE EVENING. THE STORMS WILL BE
CAPABLE OF STRONG WINDS...LARGE HAIL AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK. IT APPEARS THE GREATEST LIKELIHOOD FOR ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AND AGAIN
MONDAY AFTERNOON AND EVENING AS DISTURBANCES MOVE ALONG THE WAVY
FRONT THAT IS MEANDERING ACROSS ILLINOIS. THE FRONT SHOULD PUSH EAST
OF THE STATE BY WEDNESDAY...TAKING THE THREAT FOR THUNDERSTORMS AWAY
FROM CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY BETWEEN 4 PM AND
MIDNIGHT TODAY. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN DURING THE
AFTERNOON AND EVENING HOURS OF SUNDAY AND MONDAY.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:36 AM CDTFlash Flood WarningILXVermilion6 hr
Jun 12, 6:39 AM CDTFlash Flood WarningILXEdgar6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.